Article Text

PDF
Acute myelopathy selectively involving lumbar anterior horns following intranasal insufflation of ecstasy and heroin
  1. N Riva1,
  2. P Morana1,
  3. F Cerri1,
  4. S Gerevini2,
  5. S Amadio3,
  6. F Formaglio3,
  7. G Comi3,
  8. M Comola3,
  9. U Del Carro3
  1. 1Department of Neurology, Neuro-rehabilitation and Clinical Neurophysiology, Scientific Institute and University Ospedale San Raffaele, Milan, Italy
  2. 2Department of Neuroradiology, Scientific Institute and University Ospedale San Raffaele, Milan, Italy
  3. 3Department of Neurology, Neuro-rehabilitation and Clinical Neurophysiology, Scientific Institute and University Ospedale San Raffaele, Milan, Italy
  1. Correspondence to:
 Dr Nilo Riva
 Department of Neurology and Clinical Neurophysiology, San Raffaele Scientific Institute, Via Olgettina 60, 20132 Milano, Italy; riva.nilo{at}hsr.it

Statistics from Altmetric.com

We report a patient who developed acute myelopathy after intranasal insufflation of amphetamines and heroin. The functional prognosis was very poor; after 4 months, she remained paraplegic. MRI imaging showed selective T2 hyperintensity and intense enhancement confined to the spinal anterior horns and lumbar nerve roots and plexus. This unique MRI pattern, together with neurophysiological data, suggests that the pathological process at the first primary affected spinal anterior horns (SAH), conditioning motoneuron cell death, and then nerve roots and lumbar plexus as a consequence of wallerian degeneration

Case report

A 17-year-old girl was admitted to the emergency department in a drowsy state and unable to walk after an overdose of intranasal insufflated heroin and amphetamines. After a few hours, drowsiness progressed to stupor, and progressive weakness in all four limbs, mainly involving the lower limbs, developed. At that time, laboratory data showed massive rhabdomyolysis (creatine phosphokinase 36 880 mg/dl) with acute renal failure (ARF), and hepatic failure; medical therapy was promptly started. The patient’s past medical history was unremarkable except for habitual use of amphetamines (ecstasy) and cannabinoids since the age of 12 years. The previous week she had insufflated heroin about once a day; the previous night she reported a double dose of heroin consumption, and a high dose (approximately 1 g) of intranasal insufflation of amphetamines. The next day the …

View Full Text

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.